Hail, Woodford
- When
- April 2, 8:10 AM CST to 8:15 AM CST
- Where
- Woodford County, El Paso
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.730, -89.020
An area of low pressure tracked from southeastern Nebraska during the morning of April 2nd to western Wisconsin by evening, triggering two rounds of convection across central Illinois. Round 1 occurred during the morning when a line of thunderstorms along the trailing cold front pushed into the Illinois River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An area of low pressure tracked from southeastern Nebraska during the morning of April 2nd to western Wisconsin by evening, triggering two rounds of convection across central Illinois.
Round 1 occurred during the morning when a line of thunderstorms along the trailing cold front pushed into the Illinois River Valley. These storms were generally sub-severe, but one cell produced a downburst with estimated winds in excess of 70 mph across parts of Logan County, downing a few trees, tearing the roof off a business, and flipping 3 semis in and near Lincoln.
Round 2 materialized by early afternoon as storms re-developed along an outflow boundary from the morning convection along the I-55 corridor. These storms tapped into a moderately unstable and highly sheared environment and quickly became severe. Six tornadoes touched down...including a long-track EF-2 tornado that remained on the ground for nearly 45 miles and impacted parts of Cumberland, Clark, and Edgar counties before crossing into Vigo County, Indiana. Numerous reports of wind damage and large hail were received as the storms congealed into a line and pushed eastward across I-57 by early evening. The largest reported hail stones were the size of eggs (2 in diameter) in Springfield in Sangamon County and just northwest of Latham in southern Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 2, 5:02 AM CST, 3 hours 8 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 602 AM CDT Wed Apr 2 2025 .KEY MESSAGES... - A significant severe weather event will unfold later today. The highest probabilities (greater than 10% chance) for tornadoes continue to be focused along/southeast of a Champaign to Taylorville line this afternoon. - Very strong southerly winds will develop today...with gusts reaching as high as 50-55mph along the I-57 corridor. - Multiple rounds of showers and thunderstorms will lead to a risk for excessive rainfall and flooding issues along and south of I-70...where a Flood Watch is in effect from this afternoon through Sunday morning. && .DISCUSSION... Issued at 354 AM CDT Wed Apr 2 2025 ...Severe Weather Today... 08z/3am surface analysis shows a warm front extending from Kansas to western Tennessee. Clusters of non-severe elevated convection have developed well north of the boundary across central Illinois. These storms will continue to shift steadily northward and will be mostly N/NE of the KILX CWA by daybreak. Meanwhile further west, a more significant line of convection has formed along a cold front from eastern Kansas into Oklahoma. This line is expected to continue tracking E/NE into the Illinois River Valley after 8am. Forecast soundings suggest the convection will be elevated by the time it arrives here: however, gusty winds and hail will be likely with the strongest cells. Based on 06z HRRR/RAP data, it appears the line will shift eastward to the I-55 corridor and weaken somewhat by late morning...before renewed convection fires along the leading edge/outflow by mid-afternoon. As has been seen by the past several model runs, the most significant severe weather risk will likely unfold east of the I-55 corridor this afternoon as the cells become surface-based and interact with a moderately unstable and highly sheared environment. While wind profiles will become more unidirectional after the warm front lifts into the southern Great Lakes, a very strong jet streak aloft will contribute to impressive speed shear. As a result, think initial storm mode will be supercellular...with a resulting large hail and tornado risk. The cells will rapidly grow upscale into a line as they push across the I-57 corridor...with a continued threat of damaging wind gusts and embedded tornadoes. Some of the tornadoes could potentially be strong, with the latest SPC outlook highlighting a 10% or greater chance for an EF-2 or stronger tornado along/southeast of a Champaign to Taylorville line. The convective line will then rapidly push into Indiana and exit the KILX CWA by early evening. ...Strong Winds Today... A Wind Advisory remains in effect for all of central Illinois this afternoon and for locations along/east of I-55 into the evening. Wind gusts have consistently been in the 25-35mph range since last evening and will remain at this magnitude through mid-morning when forecast soundings indicate the low-level inversion will break and higher momentum air from aloft will mix to the surface. Latest regional VAD wind profilers show the 850mb jet streak has increased to 65-70kt from the Ozarks northeastward into central Illinois. The 00z NAM shows this powerful jet translating northeastward today, and as the inversion erodes in the warm sector...very strong winds will reach the surface. Based on the expected location of the jet core, think wind gusts will be maximized along the I-57 corridor from mid-morning through mid- afternoon. HRRR has consistently shown gusts in the 45-50mph range across this area, but would not be surprised to see a few gusts perhaps as high as 60mph. Considered upgrading locations along/east of I-57 to a High Wind Warning, but opted instead to maintain the current Advisory and highlight peak wind gusts as high as 55mph. ...Flood Risk Across Southeast Illinois... The cold front will settle southward and stall across the Ohio River Valley tonight as it becomes parallel to the upper level flow. The boundary will remain quasi-stationary from tonight through Saturday night before a pattern change pushes it well south of the region by Sunday. Individual short-wave troughs interacting with the boundary in conjunction with the nocturnal low-level jet will lead to numerous rounds of showers and thunderstorms focused across the Ohio River Valley. While the GFS tends to keep the front locked in place and produces repeated rains over the same locations, the ECMWF indicates the boundary will waver north/south, resulting in rainfall more evenly distributed. Whichever solution ultimately verifies, consensus suggests an extreme rainfall event across the Ohio River Valley. Current WPC QPF forecast keeps the most extreme rainfall amounts mostly south of the KILX CWA closer to the Ohio River:however, 7-day amounts potentially greater than 5 inches come as far north as a Danville to Taylorville line. Storm total rainfall steadily decreases further N/NW, with 7-day accumulations of just 1-2 inches across the Illinois River Valley. Due to high confidence for excessive rainfall and flooding, a Flood Watch will remain in effect for locations along/south of I-70 from this afternoon through Sunday morning. Barnes && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 602 AM CDT Wed Apr 2 2025 Line of convection seen on 1030z/530am radar mosaic extending from northern Missouri to eastern Kansas will track northeastward into central Illinois this morning. Based on radar timing tools and the latest HRRR/RAP output, have introduced predominant thunder at KPIA/KSPI by 15z...then further east to KCMI by 17z. Once the initial line passes, additional convection will re-develop along the leading edge/outflow...leading to several hours of potential thunder at the eastern terminals. Have therefore kept thunder mention going at KDEC/KCMI until 23z. Once the convection departs, low clouds will break up...leading to a partly to mostly clear night. Winds will initially be E/SE at 15-20kt early this morning, then will veer to S and increase markedly by mid to late morning. Gusts will reach 35-40kt at most sites...and could potentially be as high as 40-45kt at KDEC/KCMI. The strong winds will slowly decrease toward sunset, then will drop to 10-15kt after 04z/05z. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 7 PM CDT this evening for ILZ027>031-036-037-040>042-047>051. Wind Advisory until midnight CDT tonight for ILZ038-043>046- 052>057-061>063-066>068-071>073. Flood Watch from 1 PM CDT this afternoon through Sunday morning for ILZ062-063-066>068-071>073. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 433 AM CDT Wed Apr 2 2025 ILZ027>031-036>038-040>043-047>051-031200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon- 433 AM CDT Wed Apr 2 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A line of thunderstorms will progress through the Illinois River Valley to the I-55 corridor this morning. Scattered damaging wind gusts and large hail will be possible. An isolated tornado cannot be ruled out. While widely scattered thunderstorms may re-develop behind the line this afternoon, the primary severe weather risk will materialize further east...generally east of I-55. In addition to the storms, southerly winds will gust 45-50mph today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today...particularly between 9am and 2pm. ILZ044>046-052>057-061-031200- Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles- Edgar-Shelby- 433 AM CDT Wed Apr 2 2025 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Today and tonight. A significant severe weather event will unfold this afternoon. Damaging wind gusts in excess of 70mph, hail larger than quarters, and tornadoes will be possible. The latest SPC outlook suggests a 10% or greater chance for EF-2 or stronger tornadoes along and southeast of a Champaign to Taylorville line. In addition to the storms, southerly winds will gust 45-50mph today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today...particularly between noon and 6pm. ILZ062-063-066>068-071>073-031200- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 433 AM CDT Wed Apr 2 2025 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. A significant severe weather event will unfold this afternoon into the early evening. Damaging wind gusts in excess of 70mph, hail larger than quarters, and tornadoes will be possible. The latest SPC outlook suggests a 10% or greater chance for EF-2 or stronger tornadoes along and southeast of a Champaign to Taylorville line. In addition to the storms, southerly winds will gust 45-55mph today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Several rounds of showers and thunderstorms will produce potentially 5-8 inches of rain along and south of the I-70 corridor from this afternoon through Saturday night. As a result, many area creeks and streams will experience significant rises and may spill out of their banks. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today...particularly between 2pm and 8pm. Barnes
Special Weather Statement
National Weather Service Lincoln IL
906 AM CDT Wed Apr 2 2025
ILZ040-021430-
Schuyler-
906 AM CDT Wed Apr 2 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FULTON AND SCHUYLER
COUNTIES THROUGH 930 AM CDT...
At 904 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Augusta to 9 miles
northeast of Clayton to near Mount Sterling. Movement was northeast
at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Camden, Huntsville, Browning, Rushville, Doddsville, Ray, and
Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4021 9091 4029 9080 4028 9047 4027 9045
4019 9045 4018 9024 4002 9061 4003 9065
4005 9068 4008 9067 4008 9070 4010 9070
4011 9071 4011 9091
TIME...MOT...LOC 1404Z 235DEG 52KT 4015 9087 4010 9080 4002 9081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AATThe Lincoln radar (KILX), 70 km away, was scanning. The volume nearest the first event began at 14:12 UTC.
46 thunderstorm wind, 17 hail, 12 tornado, 3 flash flood. Local standard time, as filed.
A power pole was snapped near the intersection of 1400th Street and County Road 350 East.
Two semis were flipped on I-155 near Hartsburg.
The roof was partially torn off the Eaton Manufacturing Plant.
A few large tree branches and two powerlines were downed in Lincoln.
The roof of a shed was damaged.
A few shingles were blown off the National Weather Service building.
A semi was blown over at exit 133 on I-55.
A few power lines were downed and some minor structural damage occurred just outside of Atlanta.
Measured wind gust from mesonet station northwest of Towanda.
Several 2 to 3-inch diameter tree branches were snapped on South Market Street.
The emergency manager estimated a 50 to 60 mph wind gust.
The emergency manager estimated a 70 to 75 mph wind gust.
A large tree branch was broken.
A tornado touched down along 2200th Avenue just north of its intersection with IL-121 about 1 mile northwest of Latham where it snapped a power pole at 3:40 PM CDT. It then tracked northeastward and crossed into Macon County north of the intersection of 2400th Avenue and 500th Street at 3:42 PM CDT.
This tornado crossed from Logan County into Macon County north of the intersection of 2400th Avenue and 500th Street at 3:42 PM CDT. It tracked northeastward and uprooted a tree near the intersection of West School Road and Strawn Road before crossing into DeWitt County at the intersection of North Bearsdale Road and Lake Fork Road at 3:49 PM CDT.
A semi was blown over on northbound I-55 at the Sherman exit.
This tornado crossed from Macon County into DeWitt County at the intersection of North Bearsdale Road and Lake Fork Road at 3:49 PM CDT. It tracked northeastward and tipped over two small metal towers close to its termination point near the intersection of Red Bud Road and Rowell Road at 3:52 PM CDT.
A few small trees were blown down.
Water was flowing across Cook Street between Eastdale Drive and Dirksen Parkway.
Power lines were blown down.
The Latham Fire Department estimated a 60 to 70 mph wind gust.
The Latham Fire Department estimated a wind gust up to 90 mph.
Power poles were snapped 2 miles south of DeLand.
A powerline was downed near the intersection of East Washington Street and Argenta Road east of Maroa.
A few outbuildings were damaged in Mansfield.
An outbuilding was damaged east of Farmer City.
A few trees were damaged.
A mesonet station near Mahomet measured a 64 mph wind gust.
East Van Buren Street was closed due to high water under the viaduct.
A few tree branches were blown down.
A power pole was snapped.
The roofs of two apartment buildings were torn off.
A tornado touched down in a field just northwest of the intersection of North 500th Street and East 700th Avenue at 6:08 PM CDT. The tornado tracked northeastward, stripping part of the roof off a home and damaging several trees along its path before dissipating near Second Creek north of the intersection of North 675th Street and County Road 825 at 6:11 PM CDT.
An outbuilding was blown onto a road.
Several roads were flooded in and around Moccasin.
A large tree branch was broken.
A hangar was damaged at the Effingham County Airport.
A tree was blown down on North 1775th Road south of Teutopolis.
A tornado touched down just south of the intersection of North 2000th Street and East 1300th Avenue at 6:23 PM CDT. The tornado damaged the roof and siding of a home upon its initial touchdown, then tracked northeastward and reached its peak intensity near the intersection of North 2300th Street and East 1500th Avenue where it bent 5 power poles. It then crossed into Jasper County north of the intersection of North 2400th Street and East 1600th Avenue where it threw grain bins across the road at 6:27 PM CDT.
The roof was peeled off an animal pen.
A couple small outbuildings were damaged and several large tree branches were blown down.
A spotter reported a 60 to 70 mph wind gust just west of Louisville.
This tornado crossed from Effingham County into northwest Jasper County north of the intersection of North 2400th Street and East 1600th Avenue at 6:27 PM CDT. The tornado continued northeastward and eventually dissipated in a wooded area northwest of the intersection of North 375th Street and East 2160th Avenue where it damaged several trees at 6:29 PM CDT.
Power poles were blown down.
A tornado touched down southwest of the point where County Road 900 East crosses Webster Branch about 1 mile south of Woodbury at 6:29 PM CDT. It tracked northeastward just south of US-40 and impacted the community of Jewett where it damaged several roofs and snapped numerous trees and tree branches. The tornado dissipated on the east side of Jewett at 6:33 PM CDT.
A couple outbuildings were destroyed.
Tree and structure damage occurred along I-70 near Montrose.
A tornado touched down southwest of the intersection of County Road 1225 East and County Road 450 North about 2.5 miles south of Toledo at 6:33 PM CDT. The tornado tracked northeastward, knocking down trees and damaging outbuildings before increasing in intensity and snapping nearly two dozen power poles and destroying an outbuilding south and east of Union Center. It then crossed into Clark County south of the intersection of County Road 000 East and County Road 1530 North at 6:48 PM CDT.
A fence and several tree limbs were blown down. A couple mature pine trees were snapped in half.
Several trees were snapped or blown down in Greenup.
Numerous tree limbs were blown down.
An outbuilding was destroyed and a semi was blown over.
This tornado crossed from Cumberland County into Clark County south of the intersection of County Road 000 East and County Road 1530 North at 6:48 PM CDT. It continued northeastward, damaging numerous trees and outbuildings and causing minor roof and siding damage in the community of Cleone and just north of Clarksville before passing into Edgar County just west of Flemington Creek at 7:02 PM CDT.
An outbuilding was destroyed and several power poles were broken.
A tornado touched down in a field about 3 miles south of Marshall just south of I-70 at 7:02 PM CDT. The tornado crossed I-70 where it blew over 2 semi trucks, then continued northeastward and damaged 8 large buildings and several trees at a hog farm along East 1950th Road. It then snapped several trees and tree branches and caused minor damage to outbuildings before crossing into Edgar County near the intersection of North Fern Lake Road and East 2250th Road at 7:08 PM CDT.
This tornado crossed from Clark County into Edgar County just west of Flemington Creek at 7:02 PM CDT. It then continued northeastward, snapping trees and tree branches and doing minor damage to outbuildings before crossing into the National Weather Service Indianapolis County Warning Area in Vigo County, Indiana about 1 mile north of Sandford at 7:14 PM CDT.
This tornado crossed from Clark County into Edgar County near the intersection of North Fern Lake Road and East 2250th Road at 7:08 PM CDT where it tore off the front section of an outbuilding. It then continued northeastward damaging trees and power lines before dissipating in an open field northeast of North 2250th Street and East 175th Road at 7:10 PM CDT.
A tree was blown onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248083, 1248220, 1248203, 1248206, 1248208, 1248210, 1248279, 1248213, 1248216, 1248178, 1248227, 1248092, 1248097, 1248127, 1248100, 1248102, 1248105, 1248180, 1248179, 1248222, 1248107, 1249132, 1249145, 1248129, 1248114, 1248224, 1249162, 1248115, 1248116, 1248117, 1248228, 1248119, 1248139, 1248120, 1248122, 1248123, 1248229, 1248181, 1248182, 1248240, and more.